Knowing Fact Over Myth Saves Lives During a Fentanyl Overdose
Separating fact versus fiction and debunking myths can allow the public to feel safer when they help someone overdosing on Fentanyl.
Fentanyl overdoses in Louisiana are nearly double the national average. The Centers for Disease Control and Prevention [CDC] confirms fentanyl is responsible for 95% of Louisiana’s fatal overdoses. In all, the CDC reports 150 people die from drug overdoses every day in the U.S.
There are, however, myths that health experts and officials alike, want to debunk. That includes Dr. Daniel Colby, Co-medical Director at UC Davis Department of Emergency Medicine in Sacramento, CA. with his expertise, Dr.Colby’s recommendations on what to worry about, and not myths about Fentanyl, Dr. Colby's conclusions are taken seriously. He addressed a common myth that just by touching fentanyl you can absorb it through your skin. But Colby says that’s simply not true. “It’s so poorly absorbed through the skin that pharmaceutical companies actually spent millions and millions of dollars to develop something called a fentanyl patch, Colby explains, and that “it’s a very special way to deliver fentanyl in a patch that you wear. And even then, it’s not very well absorbed.”
To avoid any myths or false assumptions about what to do when a person is experiencing an opioid overdose, Colby emphasizes that you may have minutes, maybe just moments before death. “So, pausing, putting on whole body suit, PPE or waiting for other people to arrive, means that person may die. So, we really need to intervene and help them as quickly as possible.” Dr. Colby says that the help might be doing CPR. Or, it might mean giving the antidote, which Colby carries with him at all times - Narcan Naloxone.
Another myth involves accidentally inhaling fentanyl and then overdosing. The short answer is “no,” that’s not possible either.
Dr. Colby says that means it’s not really dangerous to walk in a building that has fentanyl in it. And he says, you don’t need a fancy respirator: “So, I told a friend of mine recently who's a paramedic , about this because she was really worried about getting exposed to fentanyl,” Colby recalls “and the relief on her face when I clarify that it’s not really something she needs to worry about, that she’s not going to walk into a building and touch fentanyl or breathe it in and have something that happened to her was, it was such a relief. She told her family, and they were relieved. So, I think it’s important that we make sure everyone understands how this works.”
Dr. Colby is often asked “how can you recognize an overdose?” He says their breathing will slow. They’ll eventually become unconscious, and their breathing may stop altogether: “You should call 911.And if you have Narcan naloxone, you should administer it to them. The two most common ways it's administered are internasally, through the nose, and then also an injection.”The national helpline is: 1-800-HELP-4357. That’s: 1-800-662-4357.